Winter Storm, Gogebic
- When
- November 15, 5:00 PM CST to November 17, 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A low pressure system developing over the central Plains deepened as it moved over eastern Lake Superior on the morning of the 16th. Abundant moisture associated with this storm system dropped heavy, wet snow across much of west and central Upper Michigan.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system developing over the central Plains deepened as it moved over eastern Lake Superior on the morning of the 16th. Abundant moisture associated with this storm system dropped heavy, wet snow across much of west and central Upper Michigan. 12-hour snowfall totals ending on the morning of the 16th included 11 inches near Little Lake in Marquette County and 11 inches at Rockland in Ontonagon County. Ten inch snow amounts were reported at Bruce Crossing, Watton, Kenton and Iron River with 8 inches at Watersmeet in Gogebic County. Widespread 8 to 9 inch amounts were reported over the Keweenaw Peninsula with 6 to 8 inch amounts across Dickinson County. The wet, heavy snow caused a number of minor traffic accidents and closed many area schools, including Northern Michigan University in Marquette. The snow also downed tree limbs and caused widespread power outages in Dickinson and Iron Counties and scattered power outages in southern and western Marquette County. Due to the prolonged power outages to around 1,100 customers, a state of emergency was declared in Dickinson County for 24-36 hours in the storm's wake. Behind the storm on the afternoon of the 16th into the morning of the 17th, lake effect snow showers dumped an additional 18 inches of snow in 12 hours at Rockland while Chatham in Alger County also measured 18 inches of new snow. Ten inches of lake effect snow fell at Wetmore in Alger County while Bruce Crossing in Ontonagon County received an additional 9 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 15, 3:16 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 416 PM EST TUE NOV 15 2005 ...SIGNIFICANT SNOWFALL HEADING TOWARDS WESTERN UPPER MICHIGAN... .DISCUSSION... MAIN FORECAST CONCERNS ARE WINTER STORM FOR TONIGHT/WEDNESDAY AND POTENTIAL FOR DOMINANT BAND WEDNESDAY NIGHT. CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED RIDGES ALONG THE WEST COAST AND FROM FLORIDA INTO THE CANADIAN MARITIMES WITH A DEEP TROUGH OVER THE PLAINS. THIS TROUGH WILL BE THE BIG WEATHER MAKER FOR THE CWA TONIGHT THROUGH WEDNESDAY NIGHT. WITHIN THE TROUGH...SHRTWVS WERE LOCATED OVER EASTERN KANSAS AND EASTERN NORTH DAKOTA. AT 250MB AT 12Z...THERE WAS A 110KT JET ON THE SE SIDE OF THE KANSAS SHRTWV...WHICH HAS NOW PROPAGATED INTO SOUTHERN WISCONSIN PER PROFILER DATA. ANOTHER JET MAX OF ABOUT THE SAME MAGNITUDE CAN BE SEEN REDEVELOPING IN SE KANSAS. AHEAD OF THE SE KANSAS SHRTWV...WARM ADVECTION IS STRONG WITH PROFILERS SHOWING 850MB WINDS OF 50 KT OR MORE ACROSS SOUTHERN ILLINOIS. THE COMBINATION OF THE STRONG WARM ADVECTION AND HEIGHTS FALLS FROM THE SHRTWV MOVING EASTWARD IS INDUCING PRESSURE FALLS ON THE ORDER OF 1 TO 2 MB/HR NEAR PEORIA ILLINOIS. THE ACTUAL SURFACE LOW...WHICH HAS A PRESSURE OF 1000MB...IS LOCATED NEAR SPRINGFIELD ILLINOIS. THE WARM FRONT THEN EXTENDS EASTWARD FROM THE LOW TO INDIANAPOLIS AND PITTSBURGH. NORTH OF THIS FRONT...RADAR AND SURFACE OBSERVATIONS SHOW RAIN SHOWERS COVERING MUCH OF SOUTHERN WISCONSIN...NORTHERN ILLINOIS AND EASTWARD INTO SOUTHERN LOWER MICHIGAN. THIS IS DUE TO ISENTROPIC LIFTING OF THE WARM AIR FROM THE SOUTH SIDE OF THE FRONT (TEMPS ARE IN THE 70S AND DEWPOINTS IN THE 60S). TO THE NW OF THE LOW EXTENDS AN INVERTED TROUGH...WHICH GOES ALL THE WAY INTO SE MANITOBA...AHEAD OF THE SHRTWV IN EASTERN NORTH DAKOTA. SOME LIGHT SNOW IS OCCURRING ALONG THE TROUGH IN WESTERN MINNESOTA...BUT THE BETTER PRECIPITATION IS IN THE DEFORMATION AREA ON THE NW SIDE OF THE LOW. LOCATIONS IN WESTERN IOWA AND EASTERN NEBRASKA HAVE ALREADY SEEN MODERATE SNOW WITH VISIBILITIES UNDER 1/2SM. WINTER STORM DETAILS... TRACK... DESPITE THAT THE EVENT IS NOW WITHIN THE FIRST 24 HOURS...THERE ARE STILL SOME DIFFERENCES IN TRACK OF THE SURFACE LOW. EVEN BY 00Z...THERE IS A RANGE FROM THE 12Z RUC13 WHICH IS NEAR ROCKFORD TO THE 12Z GFS WHICH IS NE OF CHICAGO. THE 12Z NAM LIES ABOUT HALFWAY INBETWEEN. THEREFORE...BY 12Z WED...THE LOW TRACK RANGES FROM JUST NORTH OF GRAND MARAIS (RUC13) TO ABOUT 40 MILES EAST OF WAWA ONTARIO (GFS/CANADIAN REGIONAL). THIS DIFFERENCE MEANS A LOT FOR WIND AND PRECIPITATION TYPE FORECASTS. TRENDS FROM THE PAST 24 HOURS ARE FARTHER WEST WITH THE GFS AND FARTHER EAST WITH THE RUC13...CLOSING IN ON THE NAM SOLUTION. THEREFORE WILL FOLLOW THE NAM...ESPECIALLY SINCE IT HAS BEEN VERY CONSISTENT ON THE TRACK. NEW 18Z NAM IS ALSO CONSISTENT ON THE TRACK. LOCAL HIGHER RESOLUTION NAM WILL BE USED FOR DETAILS. INTENSITY... NCEP WRF REMAINS THE DEEPEST OF ALL MODELS WITH THE LOW...REACHING 972MB AT CARIBOU ISLAND AT 12Z WED. LOCAL NAM ALSO HAS A 974MB PRESSURE. NAM IS A BIT HIGHER AT 979MB WITH THE GFS AT 985MB. TEND TO BELIEVE THE DEEPER SOLUTIONS WILL PAN OUT DUE TO MANY FACTORS: PLENTY OF CONVECTION AHEAD OF THE LOW RELEASING LATENT HEAT...LOW MOVING ACROSS THE WARMER LAKE WATERS...THE STRONG SHRTWV MOVING NE CAUSING RAPID HEIGHT FALLS AND THE INTENSE WARM ADVECTION. CURRENT PRESSURE FALLS ALSO GIVE INDICATION TO A STRONGER LOW. PRECIPITATION... RAIN CONTINUES TO SPREAD NORTHWARD AT A RAPID RATE ACROSS WISCONSIN AND LOWER MICHIGAN DUE TO THE STRONG ISENTROPIC ASCENT AHEAD OF THE LOW. NAM HAS A GOOD HANDLE ON THE PRECIPITATION TRENDS AS DOES THE PREVIOUS FORECAST...INDICATING PRECIPITATION COVERING MOST OF THE CWA BY 00Z. AS FOR THE TYPE...MODEL SOUNDINGS SHOW PRECIPITATION INITIALLY STARTING OUT AS RAIN ACROSS ALL OF THE CWA DUE TO THE INITIAL WARM LEVELS. IRON MOUNTAIN AND IRONWOOD RIGHT NOW ARE IN THE MID 30S. HOWEVER...HAVE PUT IN A POTENTIAL MIX WITH SNOW GIVEN THE STRONG ISENTROPIC ASCENT. THIS RAIN MIX SHOULD BE BRIEF OUT IN THE WEST AS THE ISENTROPIC ASCENT COOLS THE COLUMN. SO BY 01Z...EVERYTHING WEST OF A LINE FROM NEGAUNEE TO IRON MOUNTAIN SHOULD BE SNOW. AS THE LOW MOVES CLOSER AND INTENSIFIES TONIGHT...CAUSING INCREASING FRONTOGENESIS IN THE MID-LEVELS DUE TO DEFORMATION...THE PRECIPITATION WILL ALSO INTENSIFY. FOR THE WEST HALF OF THE U.P....THE BEST SYNOPTIC OMEGA WILL INTERSECT THE PRIME DENDRITIC SNOW GROWTH LAYER BETWEEN 12000-15000 FEET. THIS SNOW WILL THEN FALL THROUGH A DEEP LAYER OF -5 TO -8C TEMPERATURES...YIELDING EXCELLENT AGGREGATION. ALSO...WITH THE WINDS NORTHEASTERLY...UPSLOPE WILL OCCUR FOR THE NORTH CENTRAL AND FAR WEST...RESULTING IN MORE UPWARD VERTICAL MOTION IN THE LOW LEVELS. FINALLY...SINCE 850MB TEMPS ARE PROGGED TO DROP TO -5 TO -6C AND LAKE TEMPS AROUND +6C...THIS WILL PROVIDE A VERY GOOD ENVIRONMENT FOR LAKE ENHANCEMENT. THEREFORE...VERY HEAVY SNOWFALL WITH RATES OF 2 TO 3 INCHES PER HOUR MAY OCCUR FROM THE WEST TO NORTH CENTRAL UPPER MICHIGAN. THE BEST TIME FOR ALL THE PARAMETERS DESCRIBED ABOVE TO INTERSECT IS PLANNED FOR BETWEEN 03Z AND 10Z. EASTERN HALF OF THE U.P. SHOULD STAY MAINLY AS RAIN UNTIL THE COLD AIR MOVES IN AFTER MIDNIGHT. AS THE LOW PULLS AWAY WEDNESDAY MORNING...SYNOPTIC PRECIPITATION WILL CLEAR THE AREA. 850MB TEMPS CONTINUE TO COOL IN THE STRONG COLD AIR ADVECTION BEHIND THE SYSTEM (PROGGED AT 12Z OF -7C AND AT 00Z OF -12 TO -15C)...ALLOWING LAKE EFFECT TO TAKE OVER. DEEP MOISTURE LINGERING BEHIND THE LOW SHOULD ALLOW AREAS IN THE WESTERN U.P. TO GET ANOTHER 4 TO 7 INCHES. AREAS EAST OF MARQUETTE SHOULD ALSO GET INTO THE LAKE EFFECT. AN ADVISORY MAY BE NEEDED FOR ALGER AND LUCE COUNTIES BECAUSE OF LAKE EFFECT...BUT HAVE DECIDED TO HOLD OFF FOR NOW GIVEN ALL THE OTHER HEADLINES RIGHT NOW. WINDS... AS THE LOW DEEPENS TONIGHT AND TRACKS ALONG THE WESTERN SHORELINE OF LAKE MICHIGAN TOWARDS GRAND MARAIS...SOUTHWEST WINDS SHOULD INCREASE ON LAKE MICHIGAN INTO THE EASTERN U.P.. RUC13 SUGGEST POTENTIAL OF STORM FORCE WINDS ON LAKE MICHIGAN. FOR NOW GALE WARNINGS HAVE ONLY BEEN POSTED FOR THE NEARSHORE WATERS...BUT THIS WILL NEED TO BE MONITORED. HOWEVER...HAVE POSTED WIND ADVISORIES FOR SOUTHERN SCHOOLCRAFT AND LUCE COUNTIES FOR THE SOUTHWEST WINDS. AS THE LOW MOVES TOWARDS CARIBOU ISLAND...NW WINDS WILL INCREASE BEHIND IT. SOME OF THIS CAN ALREADY BE SEEN OVER THE PLAINS WHERE GUSTS HAVE BEEN IN THE 40-45 KT RANGE WITH THE LOW ONLY AT 1000MB. RUC13 AND NAM BOTH SUGGEST POTENTIAL FOR STORMS ON THE EAST HALF OF LAKE SUPERIOR SO HAVE PLACED STORM WARNINGS THERE. GALE WARNINGS ARE IN EFFECT ELSEWHERE. HAVE PUT OUT WIND ADVISORIES FOR ALGER AND NORTHERN SCHOOLCRAFT FOR THE NW WINDS. THE OTHER HAZARD WILL BE HIGH WAVES DUE TO THE STORM FORCE WINDS. DERIVED WAVE OUTPUT SUGGEST WAVES AS HIGH AS 20 FEET CRASHING INTO THE NEARSHORE WATERS EAST OF MARQUETTE...THEREFORE HAVE PUT OUT A LAKESHORE HAZARD MESSAGE FOR THAT. REST OF FORECAST... WEDNESDAY NIGHT...CONCERN HERE IS POTENTIAL FOR DOMINANT BAND ON EASTERN LAKE SUPERIOR. 950MB DIVERGENCE FIELDS FROM THE NAM...GFS AND LOCAL HIGH RES NAM SUGGEST THIS POTENTIAL AS LAKE TO 850MB DELTA-TS CLIMB ABOVE 20. THIS SEEMS REASONABLE ESPECIALLY WITH NW FLOW. SOUNDINGS FROM THE NEWBERRY AREA HAVE INVERSION HEIGHTS AROUND 10000 FT WITH LAKE INDUCED CAPES AROUND 800 J/KG. HAVE INSERTED AMOUNTS OF UP TO 5 INCHES UNDER THIS DOMINANT BAND...BUT IT IS POSSIBLE TO HAVE EVEN HIGHER. OTHERWISE...DRIER AIR MOVING IN SHOULD KEEP THE LAKE EFFECT MORE SCATTERED IN THE WEST WITH PARTLY CLOUDY SKIES IN THE SOUTH. TEMPS ARE EXPECTED TO BE CHILLY DUE TO THE COLD 850MB TEMPS MOVING IN (-15 TO -19C). MAV COOP GUIDANCE HAS A LOW OF 2F FOR CHAMPION. HAVE LOWERED LOWS...BUT NOT TO THAT EXTENT SINCE THE WINDS WILL STAY UP. NONETHELESS...WIND CHILLS WILL END UP IN THE SINGLE DIGITS BELOW ZERO. THURSDAY THROUGH FRIDAY...LAKE EFFECT IS EXPECTED TO CONTINUE THURSDAY MORNING OVER EASTERN LAKE SUPERIOR DUE TO NW WINDS...BUT THEN END AS WINDS TURN SW AND DRIER AIR MOVING IN. THIS PERIOD OF DRYING WILL BE BRIEF AS MODELS SHOW ANOTHER SHRTWV DROPPING SE FROM CENTRAL MANITOBA. HAVE A CHANCE OF SNOW WITH THIS SHRTWV COMING IN THURSDAY NIGHT INTO FRIDAY MORNING. TEMPERATURES AGAIN ARE EXPECTED TO BE ON THE COOL SIDE DUE TO NW FLOW. EXTENDED (SATURDAY THROUGH TUESDAY)...PREVIOUS THINKING FROM YESTERDAY FOR THE WEEKEND TO EARLY NEXT WEEK IS STILL ON TRACK...BUT THERE ARE A FEW NEW THINGS TO BE CONCERNED ABOUT. FIRST IS SATURDAYS CLIPPER SHRTWV THAT COMES DOWN THE WESTERN RIDGE ON FRIDAY. YESTERDAYS 12Z GFS AND ECMWF HINTED AT A FARTHER SOUTH TRACK...BUT LATEST 00Z AND 06Z GFS RUNS ARE BACK CLOSER TO BEFORE WITH A LOW MOVING ACROSS LAKE SUPERIOR. 00Z ECMWF CONTINUES TO SHOW THE FARTHER SOUTH TRACK AND GIVEN WHAT HAPPENED WITH TONIGHTS STORM...WILL FOLLOW THE MORE SOUTHERN TRACK. IN EITHER EVENT...KEPT A CHANCE OF SNOW SHOWERS FOR FRIDAY NIGHT THROUGH EARLY SUNDAY MORNING WITH THE CLIPPER. NEXT CLIPPER SYSTEM WILL COME DOWN THE WESTERN RIDGE ON SUNDAY...MOVING ACROSS LAKE SUPERIOR SUNDAY NIGHT AND MONDAY. HAVE INCLUDED A CHANCE OF SNOW WITH THIS SYSTEM. IT IS POSSIBLE THAT LITTLE IF ANY PRECIPITATION WILL FALL OUT OF IT THOUGH BECAUSE OF A LACK OF INFLOW MOISTURE EXCEPT PERHAPS FROM THE PACIFIC. CONTINUED COLD AIR ADVECTION MONDAY NIGHT INTO TUESDAY BEHIND THE CLIPPER WITH 850MB TEMPS OF -10 TO -12C SUPPORTS KEEPING CHANCES OF SNOW ALONG LAKE SUPERIOR. COORDINATED WITH APX...GRB...ENVIRONMENT CANADA. && .MQT...WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TNGT THROUGH WED MIZ001>005-009-084. WINTER STORM WARNING TNGT THROUGH WED MRNG MIZ010>011. WIND ADVISORY IN EFFECT 1 AM TO 6 PM EST WED MIZ007-014. WIND ADVISORY IN EFFECT 5 AM TO 6 PM EST WED MIZ006-085. STORM WARNING IN EFFECT EAST 1/2 LAKE SUPERIOR GALE WARNING IN EFFECT WEST 1/2 LAKE SUPERIOR && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EST TUE NOV 15 2005 MIZ001>007-009>014-084-085-161200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 500 PM EST TUE NOV 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. ...WINTER STORM WARNINGS IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR THE WEST HALF OF UPPER MICHIGAN... .DAY ONE...TONIGHT AND WEDNESDAY AS A POWERFUL LOW PRESSURE SYSTEM MOVES THROUGH UPPER MICHIGAN BY WEDNESDAY MORNING...EXPECT 6 TO 14 INCHES OF HEAVY...WET SNOW TO ACCUMULATE OVER THE WEST HALF OF UPPER MICHIGAN TONIGHT. AN ADDITIONAL 2 TO 7 INCHES OF ACCUMULATION IS POSSIBLE BY WEDNESDAY AFTERNOON AS THE SNOW TRANSITIONS TO LAKE EFFECT SNOW SHOWERS. THE GREATEST SNOWFALL AMOUNTS WILL FALL OVER THE HIGHER TERRAIN FROM WAKEFIELD TO ROCKLAND...TO CALUMET AND DELAWARE...AND FROM THE HURON MOUNTAINS DOWN TO NORTHERN IRON AND NORTHERN DICKINSON COUNTIES. NORTHWEST WINDS GUSTING TO 40 TO 45 MPH WILL FURTHER REDUCE VISIBILITY AND NEGATIVELY IMPACT TRAVEL THROUGH WEDNESDAY AFTERNOON. SEE THE LATEST WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. STORM FORCE WINDS ARE EXPECTED ON EASTERN LAKE SUPERIOR AND THE ADJACENT NEARSHORE WATERS FROM THE HURON ISLANDS TO CRISP POINT ON WEDNESDAY. GALE FORCE WINDS ARE EXPECTED ON WESTERN LAKE SUPERIOR AND THE ADJACENT NEARSHORE WATERS FROM SAXON HARBOR TO MANITOU ISLAND...AND DOWN TO THE HURON ISLANDS LATE TONIGHT THROUGH WEDNESDAY AFTERNOON. GALE FORCE WINDS ARE ALSO EXPECTED IN THE NEARSHORE WATERS OF THE NORTHERN BAY OF GREEN BAY AND NORTHERN LAKE MICHIGAN TONIGHT THROUGH WEDNESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH WEDNESDAY NIGHT... WITH 2 TO 5 INCHES OF SNOWFALL ACCUMULATION POSSIBLE BY THURSDAY MORNING EAST OF A LINE FROM MUNISING TO MANISTIQUE. A DOMINANT LAKE EFFECT SNOW BAND MAY DEVELOP...PRODUCING LOCALLY HIGHER SNOWFALL AMOUNTS IN THIS AREA. NORTH GALES ARE EXPECTED ON LAKE SUPERIOR AND IN THE NEARSHORE WATERS OF THE NORTHERN BAY OF GREEN BAY AND NORTHERN LAKE MICHIGAN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW REPORTS WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) LAROSA
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479595, 5479596, 5479597, 5479598, 5479599, 5479600, 5479601, 5479602, 5479603, 5479604.